Liver connection? Twice now scary blood tests.

Discussion in 'Fibromyalgia Main Forum' started by MsBella, Aug 30, 2003.

  1. MsBella

    MsBella New Member

    This is weird and kind of scary. Had a blood test several months ago with severely raised markers for liver (can't remember what the heck they're called -- enzymes maybe?) which caused quite a flurry of reaction testing for Hepatitis and other problems. Nothing was amiss, and the next regular blood test, a week or two later, showed everything normal again. The Dr. couldn't explain it, and even our best-guess (that it was a result of meds, some of which were temporarily suspended)didn't seem in line with how dramatically the markers dropped in the short periof of time. We were left scratching our heads that this might be a mistake with the blood test lab.

    Next couple of blood tests were again fine, then last week I went in with swelling of my feet and legs; literally, pounds and pounds of fluids had built up, and I was immediately given another blood test, x-rays, and then a water pill while we awaited the results. This had never happened before, and my hubby was more freaked than I was, and spent all of last week home, hovering, and making me lay on my back with my legs elevated. (Not the most comfortable or exciting week of my life!)

    Again, blood tests showed slightly elevated liver stuff, although not as high as last time. Still, I'm scheduled for a liver ultrasound come Tuesday. I'm not too worried about it this time around, but I am wondering if this is a CFS thing? I was just recently DX with CFS, although have had fibro for almost a decade now. Just can't help wondering if these weird new symptoms are trying to convince me that I really DO have CFS, even though I've been in a bit of denial over it. (I know, I know . . . I'm not "the Queen of" but I'm almost ready to admit I'm a "lady in waiting" . . . heh!)

    Anyway, I'm usually a pretty good researcher, but since my time on the computer has been limited by the hubby, I haven't gotten anywhere. So any similarities any of you might have experienced would sure be appreciated.

    Thanks,
    ~Bella
  2. MsBella

    MsBella New Member

    Thanks for reminding me to mention meds. The hubby was chasing me off the puter as I was trying to make my last post coherent.

    Two meds we suspended during the last scare were nortriptylene and Aleve. I think there might have been another one, but I can't remember!!! *bangs head on keyboard*

    I'm on so many other meds I can't list them all! But we have recently replaced Effexor with Paxil because I was having a lot of anxiety. That's the only big change I can think of. Other than my decision to stop taking birth control pills, because I wanted to start eliminating "unnecessary" meds, and especially eliminating meds that cause weight gain and hair loss. I know the nortriptylene is a big weight gain problem, and I halved my dose before the whole "leg swelling/liver flag" incident. (I really have to come up with a more entertaining name for that, don't I?) There really is no other tricyclic to replace nortrip with that won't also have weight gain side-effects, so I haven't decided if I'm going to keep it at half-dose or stop taking it. I've been a total mess for the past few months, and have actually been sleeping more than usual, and more easily than usual (part of what led to my CFS DX) so I'm a little afraid to screw up the sleeping. Even with Ambien available, because if I'm sleeping and in this much pain, I doubt I could handle these things when not sleeping!

    Rereading this, I realize what a mess I am. I'm pretty sure that I'm leaving important info out that would allow folks to compare my symptoms/situation to theirs. I plead being up past my bedtime and confuzzled. I have the feeling I should just repost this whole question/issue in a few days when I can be more specific and intelligent, instead of being rambly.

    Thanks Bek, and all!
    ~Bella
  3. seashore

    seashore New Member

    wow! I had a very similar thing happen to me about 2 1/2 years ago. I have fibro, and had two liver tests (can't remember exactly what they were either) that were abnormally elavated. Since then, they have come back normal. My doctor couldn't figure it out either (big surpirse). She did not seem too worried about it, since the tests have been normal since then. Wouldn't surprise me if there was a connection. So many different things in our body are "off" at one time or another. Hope this was helpful.
  4. ckball

    ckball New Member

    I am going thru this right now. A month ago my liver enzymes with 4 times higher than nornal, then 2 weeks later back to normal. I had the ultrasound and have gallstones. They should I probably had one that was blocking the duct then passed it. I am sceduled to have surgery on 9/10. Good luck and I hope you find your answer without going under the knife. CK
  5. pepper

    pepper New Member

    I feel so much better when I am on Diflucan (for candida) but I have to get my liver enzymes checked monthly. When they go up I have to go off the Diflucan. All drugs affect the liver, some more than others, so perhaps that is what did it to you.

    If you are trying to avoid meds that put on weight, I would be very careful with the Paxil. I put on 100 lbs over 2 yrs while I was on it. I never did lose it all either. Some people say they lose weight on Paxil but I think they are the exception.

    Pepper
  6. jacqui_k

    jacqui_k New Member

    This is just a thought , my daughter was diagnosed with Gilberts syndrome a couple of months ago.It's not life threatening and usually doesn't require any treatment.Put it into a search machine and read what comes up.

    Not sure if this is even related , but I thought I'd mention it.

    Jacqui
  7. Mikie

    Mikie Moderator

    I'll test abnormal and then test normal again. This has been going on as long as I've been seeing docs for this stuff, about three years.

    Love, Mikie
  8. paulalbert

    paulalbert New Member

    Bella,

    Good luck figuring out what ails you. Meanwhile, I'd like to suggest to you and anyone else out there with liver issues that they take "maximum strength" milk thistle three times a day with meals. You may already be taking this stuff but I just wanted to make sure.

    Paul
  9. MsBella

    MsBella New Member

    Seashore -- glad to know that this sort of irregularity can just be a typical fibro hiccup! And glad to know your liver was just fine.

    CK -- So sorry to hear you've got gallstones. My sympathy on the surgery! I have my ultrasound tomorrow, so I sure hope I won't be joining you!

    Pepper -- thanks for the advice on the Paxil. I've been on it before, and you've got me wondering if it lead to my slow weight gain while I was on it. I shall keep an eye on the scale. Come to think of it, the past month I've been on it, the scale has been awfully jiggly! And I knew that some meds require a close bloodtest monitor, but none of mine have ever seemed to require it.

    Jacqui -- I'll go Google for Gilberts Syndrome. Thanks for the tip!

    {{{Mikie))) -- hugs to a hard-working moderator on Labor Day! Sounds like my abby-normal test results aren't so abby after all! ;-) What I wanted to hear, yes, I admit it. But I'll still be good and have the ultrasound tomorrow.

    Paul -- Thanks for the info on milk thistle. I take quite a few herbs (or did -- I'm taking an "herb break" right now) but I haven't heard about the benefits of milk thistle for the liver. I do know dandelion seeds can cure Hepatitis, which never ceases to amaze me. In fact, it was my father's complete recovery from hepatitis via dandelion that sent me on an herbal regiment recommended in a book my folks gave me. But after 5 months of the herbs, I haven't gotten better; if anything, I've gotten worse, so it's time to take a break from most of my herbs and meds to get some sort of baseline for myself and my body pain again.

    Anyway, thank you for all for sharing your experiences!

    Gentle Hugs,
    ~Bella
  10. Mikie

    Mikie Moderator

    My prayers go with you to the ultrasound. Please keep us updated.

    Love, Mikie

[ advertisement ]